Hail, Cochise
- When
- July 4, 3:20 PM MST to 3:25 PM MST
- Where
- Cochise County, 0.96 mi NNW of Mescal
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.993, -110.435
Favorable positioning of upper level high pressure brought southeast flow and a corresponding increase in moisture which resulted in afternoon and evening thunderstorms across southern Arizona. Some of the storms produced strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Favorable positioning of upper level high pressure brought southeast flow and a corresponding increase in moisture which resulted in afternoon and evening thunderstorms across southern Arizona. Some of the storms produced strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 4, 2:15 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST MON JUL 4 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL CONTINUE TO PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. && .DISCUSSION...GETTING RATHER BUSY THIS AFTERNOON AS EXPECTED WITH STRONG STORMS GENERATING WET MICROBURSTS. HEAVY SCATTERED COVERAGE FOR MOST OF THE CWA...A BIT LESS NEAR THE NEW MEXICO BORDER...A BIT MORE WITH THE DEEPEST MOISTURE IN SANTA CRUZ AND PIMA COUNTIES. INITIAL DEVELOPMENT EAST AND SOUTH OF TUCSON WITH SCATTERED COVERAGE BEFORE TRIGGERS INITIATE MORE WIDESPREAD AND STRONGER CONVECTION ACROSS PIMA COUNTY THIS AFTERNOON PROBABLY ENHANCED BY OUTFLOWS. IN ADDITION...STRONG AND WIDESPREAD CONVECTION ACROSS NORTHERN SONORA IN MEXICO WILL CROSS MUCH OF THE SOUTHERN BORDER INTO PORTIONS OF COCHISE...SANTA CRUZ...AND PIMA COUNTIES INCLUDING AREAS THAT HAVE ALREADY SEEN HEAVY RAINFALL. THE ATMOSPHERE CAN ONLY DO SO MUCH...SO WE MIGHT SHUT DOWN EARLIER TONIGHT AFTER WHAT WILL PROBABLY BE A WIDESPREAD BUSY MID AFTERNOON TO EARLY EVENING. PRIME TIME WILL BE 22Z TO 03Z FOR THE GREATER TUCSON AREA...FOLLOWED BY OUTFLOWS PUSHING INTO THE LOWER DESERTS TONIGHT BUT LOOSING PUNCH AS THEY MOVE INTO BUSY AREAS OVER THE PAST 36 HOURS. AFTER THAT THE FLOW REMAINS GOOD FOR MOST OF OUR AREA. NEW MEXICO IS A LITTLE DRY SO OUR FAR EASTERN AREAS NEAR THE STATE LINE WILL SEE THE LEAST...BUT OVERALL BETWEEN IMPORTING ADDITIONAL MOISTURE FROM THE SOUTH AND RECIRCULATING WHAT WE NOW HAVE IN PLACE THE SUMMER THUNDERSTORM SEASON IS HERE. MEDIUM RANGE MODELS TRY DIG A TROUGH NEAR THE WEST COAST NEXT WEEKEND...THIS MIGHT NUDGE SOME OF THE MOISTURE OUT OF PORTIONS OF THE REST OF THE STATE BUT AS FOR SOUTHEAST ARIZONA WE SHOULD KEEP SOME STORMS AROUND UNTIL FURTHER NOTICE. && .AVIATION...SCT TSRA/SHRA WILL CONTINUE THROUGH THE AFTERNOON AND EVENING. BEST CHANCE OF TSRA/SHRA OVER SANTA CRUZ..PIMA AND PINAL COUNTIES...AND THE WHITE MOUNTAINS WITH STORM MOVEMENT TOWARDS THE WNW AT 10 TO 15 KTS. VISIBILITIES NEAR TSRA 2-5 SM IN RAIN AT TIMES. TSRA CIGS BKN030-BKN050 WITH MOUNTAIN TOPS OBSCURED. WIND GUSTS OF 40-45 KTS VICINITY TSRA. STORMS WILL DECREASE AFTER 07Z TODAY WITH SKIES SLOWLY CLEARING. SURFACE WIND THRU 10-22Z MONDAY SLY/SELY 5-15 KTS. INCREASING LOW LEVEL MOISTURE AFTER 12Z MAY PRODUCE MVFR CIGS MAINLY AT KTUS AND KOLS THROUGH 15Z OR SO. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. EXPECTING SIMILAR ACTIVITY THROUGH THE REST OF THE WEEK WITH LATE MORNING SHOWERS AND THUNDERSTORMS PERSISTING INTO THE AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. EAST TO SOUTHEAST WINDS SUBSIDING BY MIDNIGHT. A NORMAL DIURNAL WIND REGIME WILL THEN OCCUR DURING THE REST OF THE WEEK. DAYTIME TEMPERATURES MODERATING TODAY THROUGH TUESDAY DUE TO THE ABUNDANT MOISTURE IN THE AIR...THEN NEAR NORMAL DAYTIME TEMPERATURES DURING THE LATTER PART OF THE WEEK. MINIMUM HUMIDITY REMAINING ABOVE 15 PERCENT AT MOST LOCATIONS AS THE MONSOON NUDGES INTO THE SOUTHWEST. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1127 AM MST MON JUL 4 2011 AZZ501>515-051830- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1127 AM MST MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLENTY OF MOISTURE FOR WETTER STORMS TODAY. INITIAL DEVELOPMENT OVER THE EASTERN MOUNTAINS WILL BE FOLLOWED BY MOVEMENT INTO SOME VALLEY LOCATIONS BY MID AFTERNOON. STORMS WILL MOVE SLOWER TODAY...TO THE WEST AT 5 TO 10 MPH. WITH SLOWER MOVEMENT AND EVEN MORE AVAILABLE MOISTURE EXPECT HEAVY RAINFALL WITH SOME STORMS...ALONG WITH STRONG GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY THIS WEEK MAINLY FROM LATE MORNING THROUGH EARLY EVENING. ALL OF THE THUNDERSTORMS WILL CONTAIN LIGHTNING AND PRODUCE STRONG GUSTY WINDS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The Tucson radar (KEMX), 22 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
2 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm winds downed a tree and ripped off a porch roof near Houghton Road and Ridgeside Drive.
Lightning struck a 35-foot palm tree causing the tree to catch fire. Fiery debris fell onto a home and car, but heavy rains were able to dose the flames on the home. The car sustained minor damage to the fenders.
Heavy rain fell across portions of the Tucson Metro on July 4 with rainfall amounts ranging from 1 to 2.5 inches. The heaviest rains were reported in the Catalina Foothills and across eastern Tucson. This resulted in the Pantano Wash flooding several surface streets and low water crossings in southeast Tucson, including the closure of East Irvington at Houghton Road. Additional street closures included the 6500 block of Old Spanish Trail at Rincon Creek on the east side and Camino De La Tierra at the Rillito Wash in midtown.
Lightning struck a tree causing the tree to fall on to the Zona Rio Apartments building, located near St Mary's Road and Bonita Ave. A family was trapped inside their third story apartment until rescued off the back balcony by Tucson Fire using their ladder truck.
A strong fast moving storm caused widespread damage across the Tucson area. Power lines and a large tree were downed near Oracle Road and Hardy Road. More power lines were downed near Park Avenue and Broadway Boulevard in midtown Tucson. Several additional trees were downed including two large trees in Vail, a 60-foot tree near Tanque Verde and Wrightstown Road, and a 100-foot tall tree onto a vehicle in northern Tucson. Two additional trees were also downed on vehicles. One fell on a car in the Fairview Manor near Miracle Mile and Fairview and another tree fell on a car near Broadway and Craycroft. The same tree also brought a light pole down on a truck. Strong winds also ripped a roof off a mobile home in southwest Tucson and destroyed several outbuildings throughout the city. In addition, winds peeled the roof off the Literacy of Life office in Mid-town. Over 20,000 Tucson Electric Power customers were without power after the storms passed.
After strong winds peeled the roof off a volunteer organization, heavy rain caused ceiling tiles to collapse in the computer lab and over an office. Several computer units sustained water damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319805, 319263, 319815, 319262, 319814, 320050, 336622.